Texas, 2013Strong Wind in Texas, February 25, 2013
February 25, 2013 · NWS BRO · 1 event in 1 county or zone
A cold front moved across Deep South Texas and the Rio Grande Valley during the morning hours. Behind the front very strong and gusty northwest winds prevailed for several hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across Deep South Texas and the Rio Grande Valley during the morning hours. Behind the front very strong and gusty northwest winds prevailed for several hours. Wind gusts reached up to 44 mph in Edinburg and 47 mph in McAllen. These strong and gusty winds felled at least one tree limb in Edinburg, which clipped power lines and caused some outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Feb 25, 5:26 AM CST, 6 hours 41 minutes earlier.
Area forecast discussion, Feb 25, 5:26 AM CST, 6 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
526 AM CST MON FEB 25 2013
.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&
.AVIATION...FRONT APPROACHING KLRD ATTM...WITH BREEZY NW WINDS IN
ITS WAKE. MOISTURE COMPRESSING AGAINST THE FRONT IS CAUSING LIGHT
BR AND LOW CIGS GENERALLY 800 TO 1000 FEET AREAWIDE. ANY REMAINING
FOG WILL BE QUICKLY SCOURED BY THE NW WINDS BEHIND THE FRONT.
WINDS BEHIND THE FRONT WILL JUMP TO 25 TO 35 KNOTS WITH GUSTS
APPROACHING 50KTS AT TIMES...ESPECIALLY FOR KMFE AND POINTS TO THE
NORTH AND WEST. WINDS ALOFT WILL REACH 50 TO 60KTS SUSTAINED FOR
FLIGHT CORRIDORS TO THE NORTH.
&&
.PREV DISCUSSION... /ISSUED 331 AM CST MON FEB 25 2013/
..VERY STRONG WINDS EXPECTED ACROSS THE RANCH LANDS TODAY...
..HAZARDOUS MARINE CONDITIONS EXPECTED ACROSS THE COASTAL WATERS
TODAY THROUGH TONIGHT...
SHORT TERM /TODAY THROUGH TUESDAY/...LARGE-SCALE TROUGH DRIVING
ACROSS TEXAS THIS MORNING WILL CONTINUE EWD ACROSS TEXAS THROUGH THE
DAY. AHEAD OF THIS...THE NEXT COLD FRONT WILL SWEEP QUICKLY ACROSS
THE STATE. THE FRONT CLEARED KDRT IN THE LAST HOUR AND IS STILL
PROGGED TO HAVE COMPLETELY CLEARED OUR CWA BY MID-MORNING...PUSHED MY
A STRONG LLVL JET WRAPPING AROUND THE UPPER LOW TO THE NORTH. WINDS
WITH THE H8 JET EXPECTED TO REACH 50 TO 60KTS. SIGNIFICANT DRY AIR
PUNCH ASSOCIATED ALONG WITH THE JET WILL HELP MIX A LARGE PORTION OF
THIS CORE TO THE SFC THIS AFTERNOON. MOS GUIDANCE IS STILL SOMEWHAT
DIFFERING ON THE FULL STRENGTH OF THE SFC WINDS...BUT EVEN A
CONSERVATIVE ESTIMATE PUTS WINDS IN THE WESTERN VALLEY IN THE 35 TO
40 KNOTS RANGE AND 30 TO 35KTS ALONG THE COAST. WILL BE UPGRADING
THE HIGH WIND WATCH TO A WARNING FOR ZAPATA...JIM HOGG...BROOKS AND
STARR COUNTIES...AND WILL ADD HIDALGO INTO THE WIND ADVISORY ALREADY
POSTED FOR THE COASTAL ZONES. TINDER DRY CONDITIONS BEHIND THE FRONT
WILL BRING A EXTREME FIRE WEATHER RISK. SKIES WILL ALSO QUICKLY
CLEAR BEHIND THE FRONT AND CONTINUE INTO THE DAY TUESDAY. AS THE
TROUGH SWEEPS EAST...DRAWING THE LLV JET ALONG FOR THE RIDE...WINDS
WILL QUICKLY DECREASE AFTER SUNSET AS SFC RIDGING RETURNS.
LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...AN ONSHORE FLOW WILL
BRIEFLY RETURN TUES NIGHT INTO EARLY WEDNESDAY BEFORE A COLD FRONT
MOVES THROUGH THE RIO GRANDE VALLEY WED AFTERNOON. LOW TO MID
LEVEL MOISTURE IS PROGGED TO INCREASE ACROSS NORTHEAST MEXICO WED
NIGHT INTO THURSDAY BUT RAIN CHANCES WILL REMAIN VERY SLIGHT
ACROSS THE CWA. DRIER AIR IS EXPECTED TO MOVE INTO THE AREA FRIDAY
AS HIGH PRESSURE SURGES SOUTHWARD WITH A SHORTWAVE TROUGH ACROSS
THE ROCKIES DIVES SOUTHWARD AND DEEPENS TOWARDS THE END OF THE
WEEK. STRONG NORTHWEST FLOW ALOFT WILL PROVIDE SUBSIDENCE ACROSS
SOUTH TEXAS THROUGH THE WEEKEND.
MARINE...
TODAY THROUGH TUESDAY...THE PERIOD BEGINS WITH CONTINUED
MARINE FOG. THIS WILL BE SHORT LIVED AS THE FRONT BARRELS ACROSS THE
GULF WATERS. WINDS WILL SHIFT TO THE NW AND INCREASE TO 35 KNOTS
SUSTAINED WITH GUSTS INTO THE 40S. GALE WARNINGS ARE IN EFFECT FOR
ALL MARINE ZONES THROUGH 6PM FOR THE LAGUNA AND CONTINUING THROUGH
6AM FOR THE GULF ZONES. SFC HIGH QUICKLY MOVES INTO THE NW GULF ON
TUESDAY...ALLOWING WINDS TO DECREASE THROUGH THE DAY AND DRAW NEARLY
CALM BY SUNSET.
TUESDAY NIGHT THROUGH FRIDAY...LIGHT SOUTHEAST WINDS WILL PREVAIL
ACROSS THE COASTAL WATERS TUES NIGHT INTO WEDNESDAY BEFORE A COLD
FRONT MOVES OFFSHORE THE LOWER TEXAS COAST WED EVENING. WINDS WILL
SHIFT TO THE NORTH AND NORTHEAST AND INCREASE WED NIGHT. SMALL
CRAFT ADVISORIES WILL BE NEEDED FOR THE OFFSHORE WATERS WED NIGHT
INTO EARLY THURSDAY. MODERATE TO STRONG NORTHEAST WINDS SHOULD
PREVAIL THURSDAY BEFORE THE PRESSURE GRADIENT INCREASES ACROSS THE
WESTERN GULF OF MEXICO. SMALL CRAFT ADVISORIES WILL BE NEEDED
FRIDAY AS A RESULT.
FIRE WEATHER...EXTREMELY CRITICAL SITUATION SETTING UP FOR THE
AREA...ESPECIALLY FOR THE WESTERN VALLEY THIS AFTERNOON. THE FRONT
WILL ARRIVE JUST AFTER SUNRISE...WITH NW WINDS REACHING 30 TO 35 MPH
AT THE 20 FOOT LEVEL. RH VALUES WILL FALL TO 10 PERCENT OR LESS FOR
ALL AREAS WEST OF US 77 THIS AFTERNOON...COINCIDING WITH THE PEAK OF
THE WINDS. FUELS IN THE VALLEY HAVE SEEN NEGLIGIBLE RAINS IN THE
LAST 30 DAYS...SO THE REGION WILL SEE AN EXTREMELY CRITICAL FIRE
WEATHER THREAT. WINDS WILL DECREASE AFTER SUNSET TONIGHT...SOMEWHAT
DECREASING THE THREAT...BUT RH RECOVERY WILL ONLY REACH 35 TO 40
PERCENT OVERNIGHT BEFORE COLLAPSING BACK TO 5 TO 10 PERCENT TUESDAY
AFTERNOON.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING FROM 9 AM THIS MORNING TO 8 PM CST THIS
EVENING FOR TXZ248>250-252.
RED FLAG WARNING FROM 9 AM THIS MORNING TO 8 PM CST THIS EVENING
FOR TXZ248>257.
WIND ADVISORY FROM 9 AM THIS MORNING TO 8 PM CST THIS EVENING
FOR TXZ251-253>257.
GM...GALE WARNING FROM 10 AM THIS MORNING TO 6 PM CST THIS EVENING
FOR GMZ130-132-135.
DENSE FOG ADVISORY UNTIL 9 AM CST THIS MORNING FOR GMZ150-155-
170-175.
GALE WARNING FROM 10 AM THIS MORNING TO 6 AM CST TUESDAY FOR
GMZ150-155-170-175.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
64Hazardous weather outlook, Feb 25, 5:45 AM CST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
545 AM CST MON FEB 25 2013
GMZ130-132-135-150-155-170-175-261200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
545 AM CST MON FEB 25 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
DENSE COASTAL FOG ADVISORY CONTINUES ACROSS THE GULF ZONES UNTIL
THE FRONT PASSES LATER THIS MORNING. ONCE THE FRONT PASSES...WINDS
SWITCH TO THE NORTHWEST AND INCREASE TO 35 KNOTS WITH GUSTS OF 40
TO 45 KNOTS POSSIBLE THIS AFTERNOON. THIS WILL PUSH SEAS UP TO 8
TO 12 FEET THIS AFTERNOON AND TONIGHT. A GALE WARNING IS IN EFFECT
FOR THE LAGUNA MADRE THROUGH 6PM AND FOR THE GULF WATERS THROUGH
6AM TUESDAY MORNING. THERE IS A HIGH RISK FOR RIP CURRENTS TODAY
AND TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
AN ELEVATED RISK FOR RIP CURRENTS CONTINUES INTO THE MIDDLE OF THE
WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
TXZ250-251-253>257-261200-
BROOKS-KENEDY-HIDALGO-INLAND WILLACY-INLAND CAMERON-
COASTAL WILLACY-COASTAL CAMERON-
545 AM CST MON FEB 25 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
THE NEXT COLD FRONT LATER THIS MORNING WILL BRING AN ABRUPT WIND
SHIFT TO THE NORTHWEST...INCREASING TO 30 TO 35 MPH WITH HIGHER
GUSTS. A WIND ADVISORY IS IN EFFECT. THESE STRONG WINDS WILL
COMBINE WITH TINDER DRY CONDITIONS THIS AFTERNOON TO BRING AND
EXTREMELY CRITICAL RISK FOR WILDFIRE GROWTH THIS AFTERNOON. A RED
FLAG WARNING IS IN EFFECT THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
TXZ248-249-252-261200-
ZAPATA-JIM HOGG-STARR-
545 AM CST MON FEB 25 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
THE NEXT COLD FRONT LATER THIS MORNING WILL BRING AN ABRUPT WIND
SHIFT TO THE NORTHWEST...INCREASING TO 35 TO 40 MPH WITH GUSTS
REACHING 50 TO 55 MPH. A HIGH WIND WARNING IS IN EFFECT THROUGH
8PM. THESE STRONG WINDS WILL COMBINE WITH TINDER DRY CONDITIONS
THIS AFTERNOON TO BRING AND EXTREMELY CRITICAL RISK FOR WILDFIRE
GROWTH THIS AFTERNOON. A RED FLAG WARNING IS IN EFFECT THROUGH
THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Feb 25, 8:37 AM CST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
837 AM CST MON FEB 25 2013
TXZ248>250-252-251700-
ZAPATA-JIM HOGG-BROOKS-STARR-
INCLUDING THE CITIES OF...ZAPATA...HEBBRONVILLE...FALFURRIAS...
RIO GRANDE CITY...ROMA
837 AM CST MON FEB 25 2013
...SPOTTY AREAS OF BLOWING DUST REPORTED NEAR MCCOOK...
AT 830 AM...A VOLUNTEER OBSERVER IN THE MCCOOK AREA REPORTED THAT
THE INCREASING NORTHWEST WINDS IN THE WAKE OF THE COLD FRONTAL
PASSAGE THIS MORNING WERE PRODUCING SOME AREAS OF BLOWING DUST.
THESE AREAS OF BLOWING DUST WERE BRIEFING REDUCING VISIBILITIES
DOWN TO ONE MILE IN SOME AREAS OF STARR COUNTY.
PERIODS OF BLOWING DUST MAY OCCUR THROUGHOUT THE REST OF THE
MORNING AND INTO THE AFTERNOON OVER MAINLY THE RURAL PORTIONS OF
DEEP SOUTH TEXAS. THESE AREAS OF BLOWING DUST MAY REDUCE
VISIBILITIES DOWN INTO THE ONE TO THREE MILE RANGE AND COULD BE A
HAZARD TO MOTORISTS.
ANY MOTORISTS ENCOUNTERING THESE AREAS OF BLOWING DUST...SHOULD SLOW
DOWN...USE LOW BEAM HEADLIGHTS...AND MAINTAIN A SAFE FOLLOWING
DISTANCE BETWEEN VEHICLES THROUGH SUNSET THIS EVENING.
Special weather statement, Feb 25, 8:39 AM CST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION FOR TEXT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
839 AM CST MON FEB 25 2013
TXZ248>250-252-251700-
ZAPATA-JIM HOGG-BROOKS-STARR-
INCLUDING THE CITIES OF...ZAPATA...HEBBRONVILLE...FALFURRIAS...
RIO GRANDE CITY...ROMA
839 AM CST MON FEB 25 2013
...SPOTTY AREAS OF BLOWING DUST REPORTED NEAR MCCOOK...
AT 830 AM...A VOLUNTEER OBSERVER IN THE MCCOOK AREA REPORTED THAT
THE INCREASING NORTHWEST WINDS IN THE WAKE OF THE COLD FRONTAL
PASSAGE THIS MORNING WERE PRODUCING SOME AREAS OF BLOWING DUST.
THESE AREAS OF BLOWING DUST WERE BRIEFLY REDUCING VISIBILITIES
DOWN TO ONE MILE IN SOME AREAS OF STARR COUNTY.
PERIODS OF BLOWING DUST MAY OCCUR THROUGHOUT THE REST OF THE
MORNING AND INTO THE AFTERNOON OVER MAINLY THE RURAL PORTIONS OF
DEEP SOUTH TEXAS. THESE AREAS OF BLOWING DUST MAY REDUCE
VISIBILITIES DOWN INTO THE ONE TO THREE MILE RANGE AND COULD BE A
HAZARD TO MOTORISTS.
ANY MOTORISTS ENCOUNTERING THESE AREAS OF BLOWING DUST...SHOULD SLOW
DOWN...USE LOW BEAM HEADLIGHTS...AND MAINTAIN A SAFE FOLLOWING
DISTANCE BETWEEN VEHICLES THROUGH SUNSET THIS EVENING.
Special weather statement, Feb 25, 11:49 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1149 AM CST MON FEB 25 2013
TXZ248>257-252100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
INCLUDING THE CITIES OF...ZAPATA...HEBBRONVILLE...FALFURRIAS...
SARITA...RIO GRANDE CITY...ROMA...MCALLEN...EDINBURG...PHARR...
MISSION...WESLACO...RAYMONDVILLE...BROWNSVILLE...HARLINGEN...
PORT MANSFIELD...PORT ISABEL...SOUTH PADRE ISLAND...
LAGUNA HEIGHTS...LAGUNA VISTA
1149 AM CST MON FEB 25 2013
...AREAS OF BLOWING DUST AFFECTING DEEP SOUTH TEXAS...
AT 1140 AM...A VOLUNTEER OBSERVER IN THE MCCOOK AREA REPORTED THAT
THE INCREASING NORTHWEST WINDS IN THE WAKE OF THE COLD FRONTAL
PASSAGE EARLIER THIS MORNING WERE PRODUCING AREAS OF BLOWING
DUST. THESE AREAS OF BLOWING DUST WERE REDUCING VISIBILITIES DOWN
TO LESS THAN A HALF OF A MILE NEAR THE TOWN OF MCCOOK IN STARR
COUNTY.
OTHER AREAS OF BLOWING DUST WERE OCCURRING OVER MUCH OF DEEP SOUTH
TEXAS. THESE AREAS OF BLOWING DUST WILL REDUCE VISIBILITIES DOWN INTO
THE FOUR TO SIX MILE RANGE AND COULD BE A HAZARD TO MOTORISTS.
ANY MOTORISTS ENCOUNTERING THESE AREAS OF BLOWING DUST...SHOULD SLOW
DOWN...USE LOW BEAM HEADLIGHTS...AND MAINTAIN A SAFE FOLLOWING
DISTANCE BETWEEN VEHICLES THROUGH SUNSET THIS EVENING.
Strong Wind, Hidalgo
- When
- February 25, 12:07 PM CST
- Where
- Hidalgo forecast zone
- Measured
- 31 kt (36 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Local news KRGV Channel 5 reported a power outage in Edinburg due to a falling tree clipping a power line. Local utility, AEP, confirmed the power outage occurred at 1207 pm LST. Indirectly, a small fire began in air conditioning unit from a spark at Edinburg North High School, at the school was forced to evacuate. AWOS at South Texas International Airport in Edinburg reported winds of 23 kts gusting to 31 kts at 1215 pm LST. Sustained winds during and prior to the event averaged around 23 knots and peaked at 38 knots (44 mph) at 335 PM CST.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Oklahoma, February 25 to 26, 20131 death · $220,000 · 31 events
- Cold in Illinois, February 25, 20131 death · 1 event
- Lightning Strike in Missouri, February 25, 2013$300,000 · 1 event
- Wildfire and High Wind in Texas, February 25, 2013$175,000 · 55 kt wind · 8 events
- Hail and Strong Wind in Texas, February 25 to 26, 20131 injured · $105,000 · 0.75 in hail · 3 events
- Strong Wind in Alabama, February 25 to 26, 2013$85,000 · 4 events
- Blizzard and Winter Storm in Kansas, February 25 to 26, 201326 events
- Winter Storm in Missouri, February 25 to 27, 201326 events
- High Wind in Texas, February 25, 201356 kt wind · 14 events
- Damaging Winds in Mississippi, February 25, 2013$16,000 · 50 kt wind · 3 events
- Flooding in Missouri, February 25 to 26, 201312 events
- Blizzard in Kansas, February 25 to 26, 201311 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435407.